A 56-year-old man with systemic lupus erythematosus was taking chloroquine for 7 years (2.6 mg/kg daily; cumulative dose, 332 g). He was diagnosed as having nephropathy 5 years ago. He presented with a history of bilateral, painless, progressive visual diminution for 2 years. On examination, his best-corrected visual acuity was 20/200 in both eyes. He had bilateral posterior subcapsular cataracts. Both the corneas were clear. Intraocular pressures were 14 and 16 mm Hg in the right and left eyes, respectively, by Goldmann applanation tonometry. Dilated ophthalmoscopy revealed a hypopigmented zone in the parafoveal macula (Figure). Color vision testing revealed red-green deficiencies in both eyes.
Ganne P, Srinivasan R. Chloroquine Retinopathy. JAMA Ophthalmol. 2015;133(5):603–604. doi:10.1001/jamaophthalmol.2014.6127
Coronavirus Resource Center
Customize your JAMA Network experience by selecting one or more topics from the list below.
Create a personal account or sign in to: